This Woman Had A Frightening Reaction To An Eczema Cream

Photographed by Nicolas Bloise.
Women of “child-bearing potential” can’t get a prescription for a three-month course of Accutane without signing an official waiver agreeing to blood tests, liver enzyme tests, regular pregnancy tests before, during, and after treatment, and using two specific forms of birth control, but topical steroids are just a dermatologist’s scrawl away. An acne-fighting pill that can cause organ damage and a cortisone cream meant to treat skin inflammation might seem like apples and oranges, but the risks of even the mildest steroids are easy to underestimate — and the consequences can be severe.
Juli-Anne Coward, an artist from Herefordshire, England, was just three months old when she was prescribed a topical steroid cream after being diagnosed with eczema, and she was later given a six-month course of cortisone injections after having an allergic reaction to penicillin. That, she told the Daily Mail, is when her skin first went “completely haywire,” breaking out in severe bouts of eczema and acne that would crack and bleed, while doctors were unsure what was causing the reaction. (Check out the photos here if you're feeling brave.)
Advertisement
From then on, Coward, now 50, spent decades wrapped up in an agonizing cycle of withdrawal. The continued use of a low-dose steroid cream eventually helped her to clear her skin and regain her confidence, but if she ran out or forgot to apply the cream, the flare-ups would return once again. “It almost felt like an addiction,” Coward said. “If I didn’t apply it, my skin would start to burn.” At one point, she said, the raw sores were too painful for her to even put on her clothes to leave the house.
She realized she was suffering from an addiction when she came across an online support group for topical steroid addiction last year. “It was really emotional. I sobbed and sobbed, because I couldn’t believe this was happening to me,” she said. “I knew I had to come off the creams to stop this once and for all.”
After slowly weaning off her dose, Coward was finally able to stop using the steroid creams for good last September. She still wraps her skin in protective bandages each day, which can take her up to two hours, but the condition of her skin — and her quality of life — has improved significantly. Now, she hopes to encourage others with similar conditions to seek help before it’s too late.
“When I first came off them, my body went through hell, but I finally feel like I’ve turned a corner,” Coward said. “Arm yourself with as much knowledge as you can, listen to your body, and do what’s right for you and your skin.”